Follow
Share

My mom recently came home from the hospital (against medical advice... but cried until my stepdad agreed to take her home. She was intubated and given Ketamine and then sedated with propofol for 5 more days. After they took the tube out she was cooperative (totally out of character for her in a hospital setting) and talked in sentences that at times didn't make sense. We didn't get answers from nurses but figured if she was happy it was okay. Now, less than a week later... she is very depressed and has had very bad hallucinations that snakes are in her body and throat (bad memories from pulling intubation tube out?). She's given up it seems at times and has hit her head repeatedly to 'get that snake' out of her head and generally doesn't want company. (Side note- she wants everyone to wash their hands so the snakes won't get us as well). Before going to the hospital a few weeks ago... my mother may have had a slew of medical issues but besides depression her mind was in good working order. My questions are... is this temporary? What's the best way to deal with it? Anything we can do to help her other than reassure her we love her and won't let any snakes get her. Also, is this major depression a normal occurrence after such an experience or should we try to get her ongoing help? Thanks in advance for listening to this... I love my mom very much but she can be quite stubborn but she doesn't deserve to be treated like a child... she still deserves dignity.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I have dealt with psychotic delusions in my daughter for years. What I was taught was don't confirm or deny--don't feed into by saying, I'm driving the snakes away; don't invalidate them by saying, there aren't any snakes. As what you can do to help--there may not be an answer to that, but if there is, and if you can, do it. Otherwise, do as you are doing in assuring her that you will keep her safe. Because she has no control over what she is experiences, doing something to keep the snakes out won't help.
Helpful Answer (1)
Report

Usually seeing snakes, insects, and other odd things could be the result of an Urinary Tract Infection. My Dad had that, he was seeing ants on the walls and in his food. Once Dad was on antibiotics to clear the infection, the ants started to go away.

I know the original post was from 2 months ago, hopefully others can benefit from the above answers.
Helpful Answer (1)
Report

Sounds like it may be due to medications - these can cause psychosis
Helpful Answer (1)
Report

Sorry, forget to address some other issues. As to this being a "normal", or perhaps rather a typical, occurrence, I think it depends on your mother's condition before. Your profile doesn't indicate she had dementia.

Why was she intubated, and for how long? Was she put into an induced coma during that period?

This is kind of a long shot, but perhaps you could ask a friend, or even a herpetologist, to visit, and "rid" the house of snakes. The latter would be more comfortable handling snakes, whether visible or not, and perhaps could reassure her that he's removed all the snakes (maybe even taking out some fake snakes?).

I've been wondering about the "snake" and the intubation, and if the latter procedure made her feel as if something foreign had been stuck in her mouth? I think there's a connection there, but I''m not sure what it is.
Helpful Answer (3)
Report

Beth, is she still on medication? For what purpose was she hospitalized? Those issues might have something to do with the snake perception.

I'm not a medical person but it does seem surprising that Ketamine was used, although I understand that it is being used as a sedative (in addition to illegal non medical uses).

Something triggered hallucations, that's for sure (I'm assuming she didn't have them before hospitalization?).

I think I'd have your father order a copy of the hospital records to see if she was being given something else. Psychotropics come to mind; I've seen and heard of a variety of abnormal reactions after being given them by staff.

Is she by any change taking Ambien to assist with sleep? It can cause delusions, but those I know who've have them had hallucinations fairly close in time to taking Ambien. The hallucinations weren't consistent on a day to day basis.

Does she have a doctor in whom your family has confidence? Perhaps she/he could offer some insight, especially as to medication interactions.

I'm sorry to read about such a frustrating experience. I hope others have some suggestions as to what might be the cause.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.